Although immune checkpoint inhibitors (ICIs) have contributed substantially to cancer treatment options, they carry a slight risk of leading to autoimmune hemolytic anemia (AIHA). Researchers recently examined features of this complication and options for treatment and reported their findings in the American Journal of Hematology.

The researchers evaluated the histories of 14 patients who had experienced ICI-AIHA and were seen at 9 facilities within the United States.

Related Articles

Median time to development of AIHA from the start of ICI treatment was 55 days (interquartile range [IQR], 22-110). Median pretreatment hemoglobin concentration was 11.8 g/dL (IQR, 10.2-12.9), and median nadir hemoglobin concentration was 6.3 g/dL (IQR, 6.1-8.0).

Direct antiglobulin test (DAT) results, which can be used to confirm a diagnosis of AIHA, were positive for 8 patients and negative for 5 and did not appear to be related to the presentation of ICI-AIHA. This rate of 38% DAT negativity with ICI-AIHA was higher than the range of DAT negativity rates (3%-11%) reported in the literature on primary AIHA.

ICI-AIHA was treated with glucocorticoids in all patients. Further immunosuppressive therapy was given to 3 patients who relapsed upon glucocorticoid withdrawal. Hemoglobin recovery following treatment was complete in 12 patients and partial in 2 patients. Complete AIHA remission was achieved by 8 patients.

Of 7 patients who received further treatment with ICIs after their initial AIHA diagnosis, only 1 experienced recurrence of AIHA, and only 2 experienced additional immune-related adverse events.

The authors noted the rarity of ICI-AIHA, but they also urged caution, pointing out that “as the use of ICIs becomes more widespread, clinicians will likely encounter ICI-AIHA with increasing frequency.” However, they also emphasized that ICI-AIHA showed a low rate of recurrence in patients who received further ICI treatment, suggesting that a diagnosis of AIHA should not lead to discontinuation of treatment with ICIs.

Reference

  1. Leaf RK, Ferreri C, Rangachari D, et al. Clinical and laboratory features of autoimmune hemolytic anemia associated with immune checkpoint inhibitors [published online February 20, 2019]. Am J Hematol. doi: 10.1002/ajh.25448